North Dakota, 2011

Flooding in North Dakota, May 1 to 31, 2011

May 1 to 31, 2011 · NWS BIS · 4 events in 4 counties and zones

5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Saskatchewan, Canada, as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

This was part of historic flooding in North Dakota with statewide costs estimated around 1.5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Saskatchewan, Canada, as well. Flooding was along the Souris (Mouse) River from where it enters the United States from Saskatchewan, Canada, to where it crosses into Manitoba, Canada. Dams were overwhelmed by the amount of water. Flooding included river, ground, and overland types. Estimated damages were many hundreds of millions of dollars, and that is not all inclusive. There was a significant loss to agriculture by not being able to plant. A tremendous flood fight was waged against the river, and that cost is not included here. Storm Data cannot reflect the scope of this event. Information is what was available at the time of this writing. Refer to newspaper articles and other federal, state, and local sources for detailed information.

Here are some facts about the flooding in North Dakota provided by North Dakota Emergency Management. The total estimated flood cost was around $1.5 billion. Individual and housing assistance was $323 million; small business $248 million; home and business reconstruction $452 million; public response, recovery, and mitigation $480 million; disaster unemployment for 866 claims was $2.3 million; and the public finance authority disaster loan program approved $56.6 million. Public infrastructure costs were $320 million. Of the state's 53 counties, 48 were impacted, along with three tribal nations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 30, 11:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1244 AM CDT SUN MAY 1 2011

.UPDATE...NO CHANGES MADE.

&&

.DISCUSSION...THE WINDS ARE BEGINNING TO DROP OFF SOME IN CENTRAL
NORTH DAKOTA BUT REGIONAL RADARS SHOW BANDS OF SNOW CONTINUING TO
WRAP AROUND THE SURFACE LOW NOW IN MINNESOTA. THE BLIZZARD WARNING
AND HIGH WIND WARNING ARE MARGINAL...BUT CONDITIONS DON'T WARRANT
ENDING OR CHANGING THE WARNINGS NOW.

&&

.AVIATION...
IMPROVEMENT IN THE FAR WEST AT KISN AND KDIK AND KHEI WITH
VISIBILITIES AND CEILINGS NOW VFR. CENTRAL ND TAF SITES OF KMOT AND
KBIS AND KJMS EXPECTED TO BE MVFR IN VSYBS WITH OCCASIONAL IFR AND
IMPROVE TO VFR BY/AFTER 12Z. WINDS TO DECREASE GRADUALLY
OVERNIGHT...THEN INCREASE AGAIN AT KMOT/KBIS/KJMS AFTER 15Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 7 AM CDT /6 AM MDT/ THIS MORNING FOR
NDZ003>005-011>013-019>023-025-034>036-042.

HIGH WIND WARNING UNTIL 7 AM CDT THIS MORNING FOR NDZ037-045>048-
050-051.

&&

TSW/JMV
Hazardous weather outlook, Apr 30, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT SAT APR 30 2011

NDZ001>005-009>013-017>023-025-031>036-040>044-012100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-
359 PM CDT SAT APR 30 2011 /259 PM MDT SAT APR 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

VOLUNTEER OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

NDZ037-045>048-050-051-012100-
STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
359 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

VOLUNTEER OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

TM

In the hours before

Local storm report, Apr 30, 8:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     SNOW             MINOT                   48.23N 101.30W
04/30/2011  E2.0 INCH        WARD               ND   BROADCAST MEDIA

            TOTAL SO FAR. STILL SNOWING.

&&

JVINING
Local storm report, Apr 30, 8:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HEAVY SNOW       TROTTERS                47.32N 103.92W
04/30/2011  M14.0 INCH       GOLDEN VALLEY      ND   CO-OP OBSERVER

0911 PM     SNOW             PARSHALL                47.95N 102.14W
04/30/2011  M1.5 INCH        MOUNTRAIL          ND   PUBLIC

&&

LHUBER
Local storm report, Apr 30, 8:30 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     SNOW             WATFORD CITY            47.80N 103.28W
04/30/2011  M7.0 INCH        MCKENZIE           ND   CO-OP OBSERVER

            TOTAL AS OF 8 AM CDT AND STILL SNOWING. 1/8 MILE
            VISIBILITY. 45 MPH WINDS.

0752 AM     NON-TSTM WND GST DICKINSON               46.88N 102.79W
04/30/2011  M68.00 MPH       STARK              ND   ASOS

0819 AM     SNOW             10 NW HALLIDAY          47.46N 102.49W
04/30/2011  M2.5 INCH        DUNN               ND   PUBLIC

            STORM TOTAL SNOWFALL AS OF 8 AM CDT

0832 AM     BLIZZARD         BEACH                   46.92N 104.00W
04/30/2011                   GOLDEN VALLEY      ND   TRAINED SPOTTER

            ZERO VISIBILITY WITH 4 TO 5 INCHES ON THE GROUND. STILL
            SNOWING AND VERY WINDY.

0909 AM     BLIZZARD         CROSBY                  48.91N 103.29W
04/30/2011                   DIVIDE             ND   TRAINED SPOTTER

            ZERO VISIBILITY WITH 9 INCHES ON THE GROUND. STILL NO
            POWER.

1017 AM     NON-TSTM WND GST 1 WSW BOWBELLS          48.80N 102.27W
04/30/2011  M58.00 MPH       BURKE              ND   MESONET

1059 AM     BLIZZARD         GRASSY BUTTE            47.39N 103.25W
04/30/2011                   MCKENZIE           ND   CO-OP OBSERVER

            ZERO VISIBILITY. 10 INCHES ON THE GROUND.

1100 AM     NON-TSTM WND GST HETTINGER               46.00N 102.64W
04/30/2011  M67.00 MPH       ADAMS              ND   ASOS

            ...SNOW AND 1/2 MILE VISIBILITY...

1127 AM     SNOW             7 NW TAYLOR             46.97N 102.53W
04/30/2011  M1.0 INCH        STARK              ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1152 AM     BLIZZARD         WILLISTON               48.15N 103.63W
04/30/2011                   WILLIAMS           ND   ASOS

            ...1/4 MILE VISIBILITY WITH LIGHT SNOW AND BLOWING
            SNOW...WINDS SUSTAINED OVER 30 MPH WITH GUSTS UP TO 63
            MPH...

1200 PM     BLIZZARD         BOWMAN                  46.18N 103.39W
04/30/2011                   BOWMAN             ND   EMERGENCY MNGR

            GUSTS TO 60 MPH. TREES DOWN. VISIBILITY VARYING BUT NEAR
            ZERO.

1210 PM     NON-TSTM WND GST 10 WNW AMIDON           46.54N 103.52W
04/30/2011  M66.00 MPH       SLOPE              ND   MESONET

            MEASURED BY A RAWS SITE...

1210 PM     NON-TSTM WND GST 5 SSW BOWMAN            46.12N 103.43W
04/30/2011  M65.00 MPH       BOWMAN             ND   MESONET

            MEASURED BY A NDDOT SITE...

1210 PM     NON-TSTM WND GST 2 W RAY                 48.34N 103.21W
04/30/2011  M66.00 MPH       WILLIAMS           ND   MESONET

            MEASURED BY A NDDOT SITE...

1256 PM     NON-TSTM WND GST 9 W ALKABO              48.86N 104.09W
04/30/2011  M78.00 MPH       SHERIDAN           MT   MESONET

            MEASURED BY A RAWS SITE...

0114 PM     NON-TSTM WND DMG STANLEY                 48.32N 102.39W
04/30/2011                   MOUNTRAIL          ND   BROADCAST MEDIA

            ALONG HIGHWAY 2 FROM BERTHOLD TO STANELY... BROADCAST
            MEDIA REPORTED 100 SNAPPED POWER POLES...

0114 PM     NON-TSTM WND DMG BOWMAN                  46.18N 103.39W
04/30/2011                   BOWMAN             ND   EMERGENCY MNGR

            DOWNED TREES... HOUSE DAMAGED BY FALLEN TREE... POWER
            OUTAGES...

0156 PM     NON-TSTM WND GST WILLISTON               48.15N 103.63W
04/30/2011  M63.00 MPH       WILLIAMS           ND   ASOS

            ...VISIBILITY REMAINS BELOW 1/4 MILE WITH LIGHT SNOW...

0158 PM     BLIZZARD         DICKINSON               46.88N 102.79W
04/30/2011                   STARK              ND   ASOS

            ...1/4 MILE VISIBILITY WITH LIGHT TO HEAVY SNOW...WINDS
            SUSTAINED OVER 30 MPH AND GUSTS UP TO 60 MPH...

0200 PM     NON-TSTM WND GST 2 NNE FRYBURG           46.90N 103.29W
04/30/2011  M58.00 MPH       BILLINGS           ND   MESONET

            MEASURED BY A NDDOT SITE...

0314 PM     NON-TSTM WND DMG BOWMAN                  46.18N 103.39W
04/30/2011                   BOWMAN             ND   EMERGENCY MNGR

            SUSTAINED WINDS AT 30 MPH GUSTING TO 52 MPH... A LOT OF
            DOWNED TREES...RURAL POWER OUT... 4 INCHES OF SNOW...
            NEAR ZERO VISIBILITY IN OPEN...RURAL AREAS...

0320 PM     SNOW             BOWMAN                  46.18N 103.39W
04/30/2011  M4.0 INCH        BOWMAN             ND   EMERGENCY MNGR

            ...STORM TOTAL THUS FAR...SNOW MELTING ON CONTACT WITH
            GROUND...SUSTAINED WINDS AT 30 MPH GUSTING TO 50
            MPH...VISBILITY LESS THAN 1/4 MILE...

0400 PM     NON-TSTM WND DMG WILLISTON               48.15N 103.63W
04/30/2011                   WILLIAMS           ND   NWS EMPLOYEE

            LARGE TREE ON HOUSE LOCATED AT MAIN AND 11TH STREETS...
            NUMEROUS DOWNED TREES...BRANCHES...FLAG POLES...ETC...

0453 PM     BLIZZARD         GRASSY BUTTE            47.39N 103.25W
04/30/2011                   MCKENZIE           ND   CO-OP OBSERVER

            STILL NEAR ZERO VISIBILITY. 1 FOOT OF SNOW THUS FAR.

0530 PM     HEAVY SNOW       WATFORD CITY            47.80N 103.28W
04/30/2011  E6.0 INCH        MCKENZIE           ND   EMERGENCY MNGR

            BLIZZARD CONDITIONS WITH 60 TO 70 MPH WINDS. POWER
            OUTAGES OVER PARTS OF MCKENZIE COUNTY. SEMI TRUCKS
            JACKKNIFED ON HIGHWAY 22 NORTH OF KILLDEER.

0800 PM     HEAVY SNOW       WILLISTON               48.15N 103.63W
04/30/2011  M7.9 INCH        WILLIAMS           ND   OFFICIAL NWS OBS

0816 PM     HEAVY SNOW       TROTTERS                47.32N 103.92W
04/30/2011  M14.0 INCH       GOLDEN VALLEY      ND   CO-OP OBSERVER

0904 PM     SNOW             MINOT                   48.23N 101.30W
04/30/2011  E2.0 INCH        WARD               ND   BROADCAST MEDIA

            TOTAL SO FAR. STILL SNOWING.

0904 PM     SNOW             HARVEY                  47.77N 99.94W
04/30/2011  E2.0 INCH        WELLS              ND   BROADCAST MEDIA

            2 INCHES SO FAR. STILL SNOWING.

0911 PM     SNOW             PARSHALL                47.95N 102.14W
04/30/2011  M1.5 INCH        MOUNTRAIL          ND   PUBLIC

&&

LHUBER
Local storm report, Apr 30, 8:34 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     SNOW             GLEN ULLIN              46.82N 101.83W
04/30/2011  M3.0 INCH        MORTON             ND   CO-OP OBSERVER

&&

LHUBER
Local storm report, Apr 30, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HEAVY SNOW       GRASSY BUTTE            47.39N 103.25W
04/30/2011  M13.0 INCH       MCKENZIE           ND   CO-OP OBSERVER

&&

LHUBER
Local storm report, Apr 30, 11:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1213 AM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     NON-TSTM WND GST 10 N SELFRIDGE          46.19N 100.93W
05/01/2011  M59 MPH          SIOUX              ND   MESONET

            40 MPH SUSTAINED WINDS, GUSTING TO 59 MPH

&&

JTAEGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Renville

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Renville County, 25.99 mi NW of Tolley to 31.6 mi ENE of Loraine
Cause
Heavy Rain / Snow Melt
Property damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
48.980, -102.247

See the event episode narrative for details.

Flood, Ward

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ward County, 20.77 mi N of Niobe to 9.85 mi NNE of Wolseth
Cause
Heavy Rain / Snow Melt
Property damage
$100 million
Reported by
Other Federal Agency
Coordinates
48.980, -102.250

See the event episode narrative for details.

Flood, McHenry

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McHenry County, 67.83 mi NW of Deering to 36.42 mi NNW of Upham
Cause
Heavy Rain / Snow Melt
Property damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
48.980, -102.250

See the event episode narrative for details.

Flood, Bottineau

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bottineau County, 44.45 mi W of Antler to 36.1 mi N of Landa
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Other Federal Agency
Coordinates
48.980, -102.250

See the event episode narrative for details.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356217, 356218, 356220, 356224.